Combination of popular antibiotic and cardiac medication increases risk of sudden cardiac death in older patients
Tens of millions of antibiotic prescriptions are dispensed every year in North America. For older patients who take trimethoprim-sulfamethoxazole, a common antibiotic and spironolactone, a diuretic widely used for heart failure, the combination can double their risk of sudden cardiac death, new research has found.
Researchers at the Institute for Clinical Evaluative Sciences (ICES) and St. Michael’s Hospital looked at patients 66 years and older who died while taking the diuretic spironolactone and one of five commonly prescribed antibiotics.
They found that older patients who received trimethoprim-sulfamethoxazole in combination with spironolactone had more than a two-fold increase in the risk of sudden death compared with amoxicillin, a penicillin antibiotic also used to treat infections.
“Sudden outpatient death from hyperkalemia is often misattributed to heart disease, particularly in older patients,” said Dr. Tony Antoniou, a pharmacist in St. Michael’s Department of Family and Community Medicine, a scientist at ICES and lead author of the study published today in CMAJ.
Both trimethoprim-sulfamethoxazole and spironolactone raise the level of potassium in the blood. Together, they increase the risk of dangerously high blood potassium levels, known as hyperkalemia. Severe hyperkalemia can cause fatigue, muscle weakness and sudden death due to an irregular heart rhythm.
The population-based study identified 11,968 patients who died of sudden death while receiving spironolactone over the course of 17 years; the study found 328 deaths occurred within 14 days of antibiotic exposure. The researchers found compared with amoxicillin, trimethoprim-sulfamethoxazole was associated with a more than two-fold increase in the risk of sudden death. There was also a less pronounced risk for those taking ciprofloxacin. In contrast, no such risk was found with norfloxacin.
“Physicians should consider using alternate antibiotics in patients with other risk factors for hyperkalemia when clinically appropriate,” added Antoniou.
“Trimethoprim/sulfamethoxazole and the risk of sudden death in patients receiving spironolactone: a population-based study,” was published today in the CMAJ.
Author block: Tony Antoniou, Simon Hollands, Erin M. Macdonald, Tara Gomes, Muhammad M. Mamdani, David N. Juurlink for the Canadian Drug Safety and Effectiveness Research Network.
ICES is an independent, non-profit organization that uses population-based health information to produce knowledge on a broad range of health care issues. Our unbiased evidence provides measures of health system performance, a clearer understanding of the shifting health care needs of Ontarians, and a stimulus for discussion of practical solutions to optimize scarce resources. ICES knowledge is highly regarded in Canada and abroad, and is widely used by government, hospitals, planners, and practitioners to make decisions about care delivery and to develop policy.
For the latest ICES news, follow us on Twitter: @ICESOntario
St. Michael’s Hospital provides compassionate care to all who enter its doors. The hospital also provides outstanding medical education to future health care professionals in more than 23 academic disciplines. Critical care and trauma, heart disease, neurosurgery, diabetes, cancer care, and care of the homeless are among the hospital’s recognized areas of expertise. Through the Keenan Research Centre and the Li Ka Shing International Healthcare Education Center, which make up the Li Ka Shing Knowledge Institute, research and education at St. Michael’s Hospital are recognized and make an impact around the world. Founded in 1892, the hospital is fully affiliated with the University of Toronto.